Minnesota, 2025

Hail in Minnesota, September 16, 2025

September 16, 2025 · NWS DLH · 2 events in 1 county or zone

A few thunderstorms developed ahead of a weak cold front across northeastern Minnesota during the early evening hours of the 16th. One storm produced hail to the size of ping pong balls in Babbitt, but no additional reports were received as the storms remained over rural areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few thunderstorms developed ahead of a weak cold front across northeastern Minnesota during the early evening hours of the 16th. One storm produced hail to the size of ping pong balls in Babbitt, but no additional reports were received as the storms remained over rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 16, 1:23 PM CST, 3 hours 15 minutes earlier. Its key messages:

  • Isolated showers and storms are possible through tonight, with a few strong thunderstorms possible in the Arrowhead.
  • Warm to hot temperatures continue today and Wednesday, then a return to more seasonal temperatures.
  • On-and-off shower and storm chances through the week and into the weekend.
Area forecast discussion, Sep 16, 1:23 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
223 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

- Isolated showers and storms are possible through tonight, with
  a few strong thunderstorms possible in the Arrowhead.

- Warm to hot temperatures continue today and Wednesday, then a
  return to more seasonal temperatures.

- On-and-off shower and storm chances through the week and into
  the weekend.

&&

.DISCUSSION...
Issued at 223 PM CDT Tue Sep 16 2025

A warm air mass lingers this afternoon as a cool front in
northwest Minnesota slowly enters the area. Low-end amounts of
mainly speed shear with slight directional sheer combines
together with a notably unstable airmass aloft to create a 5-10%
chance of strong thunderstorms in the Arrowhead this evening
directly ahead of the advancing cool front. If a strong
thunderstorm can form, the primary hazard would be small hail
and heavy rainfall, with gusty winds to 50 mph as a secondary
hazard. At this point the main time period of concern would be
around sunset through the early overnight hours before the front
pushes eastward into an area of even less favorable shear
profiles late tonight. The chance of precipitation forecast for
this evening and overnight remains capped around 20-30% for this
low-confidence thunderstorm environment later tonight.

Expect another day of warm to hot temperatures south of the Iron
Range and especially east-central MN and all of northwest
Wisconsin Wednesday as the cool front stalls out. Temperatures
will cool to near or slightly below normal for Thursday. An
easterly wind over Lake Superior will especially be notable for
typical lake breeze locations Thursday and Friday. This late
work week time period will feature multiple low-end chances of
additional rain showers as the stalled and slowly weakening
frontal boundary sits across the general US Hwy 2 corridor and
low pressure over the Great Plains lifts moisture northward.

This similar pattern lasts into the weekend even as the closed
low breaks down since the a cutoff low over Quebec moves into
the Canadian Maritimes. At this point the highest confidence
rainfall would be Saturday into Saturday night with the better
Plains forcing entering the area before ejecting eastward into
Ontario. Westerly flow aloft with near-normal temperatures helps
to keep at least a mild pattern over the Upper Midwest into
early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Sep 16 2025

Isolated thunderstorms this afternoon mainly in far northern
Minnesota will be monitored for any TAF amendments that may be
needed, especially near Hibbing. Isolated thunderstorm chances
last into tonight with a strong thunderstorm possible into the
Arrowhead ahead of an advancing cool front. Areas of fog again
produce a few hours of expect IFR to LIFR visibility 09-14Z.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 141 PM CDT Tue Sep 16 2025

Light southerly winds under 10 knots persist through tonight
before becoming light and variable Wednesday. Expect a notable
uptick in northeasterly winds Wednesday night, with gusty to
strong easterly winds Thursday morning onward. A few gusts to 30
knots are possible (30-40% chance). The resultant elevated waves
and gusty winds linger into Friday. There is a fair chance of
needing some Small Craft Advisories Thursday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...NLy
AVIATION...NLy
MARINE...NLy
Hazardous weather outlook, Sep 16, 12:36 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
136 PM CDT Tue Sep 16 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
136 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is around a 20 percent chance for thunderstorms across
northeast Minnesota this afternoon and tonight. Thunderstorm
potential will expand into northwest Wisconsin later on through
the night. Primary hazards will be hail to penny size, wind gusts
in excess of 50 mph, dangerous lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional rounds of thunderstorms are possible Wednesday into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-150-171845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
136 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible this evening. If
thunderstorms do form, hazards include up to penny size hail, wind
gusts up to 40 knots, and occasional cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several rounds of thunderstorms are possible Wednesday through
Friday.

Gusty northeast winds and elevated wave heights on Thursday and
Friday may lead to hazardous conditions for smaller vessels.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
September 16, 4:38 PM CST to 4:41 PM CST
Where
St. Louis County, 2.27 mi NNW of Babbitt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
47.710, -91.940

Hail, St. Louis

When
September 16, 4:39 PM CST to 4:42 PM CST
Where
St. Louis County, 2.92 mi NNW of Babbitt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
47.720, -91.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293099, 1293100.